Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Feb 11, 2021, 8:45 AM CST for Randolph County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2021, 8:45 AM CST (14:45 UTC)
- Expired
- Feb 11, 2021, 9:30 AM CST
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
County Randolph County, AL
The radar
The Atlanta radar (KFFC), 79 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
185
WWUS84 KBMX 111445
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
845 AM CST Thu Feb 11 2021
ALZ029-111530-
Randolph AL-
845 AM CST Thu Feb 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH COUNTY UNTIL
930 AM CST...
At 845 AM CST, Doppler radar was tracking a strong thunderstorm over
Corinth, or 8 miles south of Lake Wedowee, moving east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Roanoke, Wedowee, Wadley, Malone, Crystal Lake, Dickert, Napoleon,
Tennant, Rock Mills, Big Springs, Paran, Roanoke Municipal Airport
and Rock Stand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3311 8524 3311 8565 3323 8565 3341 8529
3314 8524
TIME...MOT...LOC 1445Z 248DEG 29KT 3316 8559
$$
05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Feb 11, 7:38 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Feb 11, 7:38 AM CST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 738 AM CST Thu Feb 11 2021 .UPDATE... For Hazards. && .SHORT TERM... /Updated at 0347 AM CST Thu Feb 11 2021/ Through Friday. A very slow moving cold front is edging its way toward Central Alabama. Showers and storms are already impacting the NW and will continue to slide northeast, while the front sags southward. This will result in a fairly widespread moderate to heavy rain event through the day and into the evening hours across much of the area. The front will continue to sag southward before stalling out either in our southern counties or just south. Cold temperatures will filter in behind the front, but there should be enough distance between the rain ending and the cold air moving into the northwest tonight/tomorrow morning. A second area of disturbed weather will slide along the front Friday, increasing rain chances at least in the southern two-thirds of the area through the day. Highs today will range from the upper 40s in the NW behind the front to low to mid 70s in the southeast. 16 .LONG TERM... /Updated at 0347 AM CST Thu Feb 11 2021/ An active weather pattern expected this weekend through the first half of next week. Friday night through Sunday. A deep trough persists across much of the CONUS with an arctic air mass not to far to our north. An initial impulse will lift out of the Western Gulf late Friday night into Saturday morning, riding along the previously stalled frontal boundary to our south. As this takes place, overrunning moisture and lift will lead to widespread rain with the highest coverage generally south and west of the I-59 corridor. A surface low tries to develop, which could pull in some of the colder air to our north southward; however, the low really doesn't develop much. This, along with ongoing rainfall will keep temps across most of our area above freezing. Locations in the far northwest could drop below freezing briefly right as the precip moves out, so I can't rule out a transition of winter precip for Lamar, Marion, and Winston Counties. I don't expect any impacts from this as there shouldn't be any accumulations. This initial wave of rainfall shifts just to our east by Saturday evening, with only scattered rain chances lingering south of I-85 Saturday night into Sunday morning. This could persist through Sunday afternoon as another shortwave trough lifts out of South Texas, once again riding along the stalled boundary to our south. Meanwhile, a deep trough digs into Texas on Sunday into Sunday night. This very brief period of negative vorticity advection from the departing shortwave combined with slight height rises from the deepening trough to our west should allow for decreased precip chances Sunday evening/night. Monday through Tuesday. The trough in Texas is expected to lift northeastward into the Mid- MS Valley, developing a low pressure system that will lift out of the Gulf of Mexico and cross Central AL on Monday. There's high confidence of rain developing early Monday morning and becoming widespread through the afternoon and evening hours. The biggest question with this is how cold is the air mass just ahead of the low and/or how far south does the cold air (below freezing temps) extend. Model guidance has been unreliable at best with resolving the shallow cold layer of this arctic air mass. For now, the calibrated ensemble blends are showing near or below freezing temps generally north and west of I-59 for early Monday morning as the precip initially builds in, so I've included some mention of winter precip for these areas. Forecast soundings have been pretty consistent with a warm layer aloft, which would primarily keep any winter precip in the form of sleet or freezing rain depending on the surface temps of a particular location. A brief warm-up is possible Monday afternoon as the low lifts northward, but some indications are that the temps in the northwest won't warm up that much (maybe mid to upper 30s) - again, confidence in the temperature forecast is very uncertain. Precip should be moving out of the area Monday night based on current timing trends. As this occurs, the shallow cold air could overlap with the precip again, leading to another potential for winter precip Monday evening into the overnight hours. Similar sounding profiles suggest this should remain as either sleet of freezing rain. Overall, the confidence in any winter precip remains low due to low predictability of the surface temperatures. However, there's been enough run-to-run consistency at this point to show that we will be very close to the rain/winter precip line to start mentioning the potential for winter impacts in the HWO. We'll be threading the needle, as is often the case for winter weather in Central AL. The system moves well to our east by Tuesday afternoon ending any precip chances in our area, but the cold air mass is expected to persist. High temperatures could struggle to get out of the 40s for most of Central AL, with locations in the far northwest remaining near freezing. Wednesday. Another trough is expected to be knocking on our doorstep on Wednesday with ensembles showing quite a bit of variability in timing. It's likely we'll see another shot of precip at some point near mid-week. Temperatures currently appear to warm enough to preclude any mention of winter precip in the forecast. 25/Owen && .AVIATION... 12Z TAF Discussion. Low clouds and fog continue across the southern half of the area, ahead of a cold front that will slowly edge through the area. The LIFR conditions will improve some, but only to IFR conditions through the day across the north and MVFR in the southeast (MGM/TOI). Conditions will drop at MGM before 00z and TOI after 00z. Showers and storms will impact most of the area within the next 24 hours with try to time out the first 9 to 12 hours and then likely leave prob30 in the for the second half of the cycle. 16 && .FIRE WEATHER... Periods of rain expected today and tomorrow across the area. Thunderstorms are possible, especially today as a stalled boundary is draped across Central AL. Several more rounds of rain expected through the weekend and early next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 56 41 52 40 47 / 100 70 50 80 70 Anniston 63 46 54 44 51 / 100 90 60 80 70 Birmingham 60 40 50 42 47 / 100 80 50 70 60 Tuscaloosa 59 39 49 38 46 / 100 70 50 70 50 Calera 62 43 52 42 49 / 100 90 60 80 60 Auburn 70 54 60 49 55 / 70 90 80 80 80 Montgomery 73 51 59 50 57 / 80 90 80 80 70 Troy 74 55 63 53 60 / 60 80 70 80 80 && .BMX WATCHES/WARNINGS/ADVISORIES/... Dense Fog Advisory until 9 AM CST this morning for the following counties: Autauga...Barbour...Bullock...Chambers...Clay... Coosa...Elmore...Lee...Lowndes...Macon...Montgomery...Pike... Randolph...Russell...Talladega...Tallapoosa. &&
Hazardous weather outlook, Feb 11, 3:58 AM CST, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 358 AM CST Thu Feb 11 2021 ALZ011>015-017>050-121300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 358 AM CST Thu Feb 11 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Fog will reduce visibilities below one mile at times generally south of I-20 through the overnight hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Fog will reduce visibilities to one mile of less across southern areas. The fog will lift between 8 and 9 am. The potential for winter weather exists on Monday with impacts possible generally along and northwest of Interstate 59. A lot of uncertainty exists in the forecast. Stay tuned for updates in coming days. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Monday. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Feb 11, 4:37 AM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 AM CST Thu Feb 11 2021
ALZ012-013-022-111100-
Fayette AL-Pickens AL-Lamar AL-
437 AM CST Thu Feb 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS...
SOUTHWESTERN FAYETTE AND SOUTHEASTERN LAMAR COUNTIES UNTIL 500 AM
CST...
At 436 AM CST, Doppler radar was tracking a strong thunderstorm near
Kennedy, or near Millport, moving east at 45 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Fayette, Millport, Kennedy, Belk, Ashcraft Corner, Stone Wall,
Fayette County Public Lake and Shaw.
LAT...LON 3373 8772 3358 8766 3353 8767 3352 8767
3352 8784 3348 8784 3345 8808 3359 8812
TIME...MOT...LOC 1036Z 253DEG 39KT 3353 8800
25/OwenSpecial weather statement, Feb 11, 6:15 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
615 AM CST Thu Feb 11 2021
ALZ023>026-034-035-111315-
Chilton AL-Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-St. Clair AL-
615 AM CST Thu Feb 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON...
SOUTHEASTERN TUSCALOOSA...SHELBY...CENTRAL BIBB...JEFFERSON AND
SOUTHERN ST. CLAIR COUNTIES UNTIL 715 AM CST...
At 615 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Pleasant Grove to near Low Gap. Movement was
east at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Birmingham, southeastern Tuscaloosa, Hoover, Vestavia Hills,
Alabaster, Bessemer, Homewood, Pelham, Mountain Brook, Trussville,
Helena, Hueytown, Pell City, Irondale, Leeds, Moody, Calera,
Fairfield, Chelsea and Fultondale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3353 8720 3379 8605 3367 8615 3369 8620
3364 8617 3359 8618 3359 8622 3354 8619
3349 8624 3351 8628 3339 8638 3336 8634
3329 8636 3328 8643 3320 8646 3319 8650
3312 8646 3309 8651 3295 8652 3301 8760
TIME...MOT...LOC 1215Z 254DEG 46KT 3350 8694 3305 8737
05Special weather statement, Feb 11, 8:45 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
845 AM CST Thu Feb 11 2021
ALZ029-111530-
Randolph AL-
845 AM CST Thu Feb 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH COUNTY UNTIL
930 AM CST...
At 845 AM CST, Doppler radar was tracking a strong thunderstorm over
Corinth, or 8 miles south of Lake Wedowee, moving east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Roanoke, Wedowee, Wadley, Malone, Crystal Lake, Dickert, Napoleon,
Tennant, Rock Mills, Big Springs, Paran, Roanoke Municipal Airport
and Rock Stand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3311 8524 3311 8565 3323 8565 3341 8529
3314 8524
TIME...MOT...LOC 1445Z 248DEG 29KT 3316 8559
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 10:06 PM CST | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 19 more | 11 hr |
| Feb 11, 4:37 AM CST | Special Weather Statement | BMX | Fayette | 23 min |
| Feb 11, 6:15 AM CST | Special Weather Statement | BMX | Bibb, Jefferson, St. Clair, Shelby | 60 min |
| Feb 11, 11:09 AM CST | Special Weather Statement | BMX | Marengo | 51 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.